Arkansas, 2018

Tornadoes and Damaging Winds in Arkansas, January 21, 2018

January 21, 2018 · NWS TSA · 4 events in 2 counties and zones

Strong to severe thunderstorms developed during the afternoon hours of the 21st over eastern Oklahoma as a cold front moved into the area from the west. These storms moved into northwestern Arkansas during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the afternoon hours of the 21st over eastern Oklahoma as a cold front moved into the area from the west. These storms moved into northwestern Arkansas during the evening. Two tornadoes and damaging wind gusts occurred across Sebastian and Franklin Counties with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 21, 5:50 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 21, 5:50 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
550 PM CST Sun Jan 21 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered rain showers and thunderstorms will continue to push
across much of Eastern Oklahoma and also Northwest Arkansas
through the evening hours as a cold front/dryline moves into the
region. The greater potential among the TAF sites will be across
Southeast Oklahoma and Northwest Arkansas. Periods of MVFR
conditions with gusty winds will be possible within any
thunderstorm development. Otherwise...VFR conditions will be
possible overnight across the CWA with few/scattered high clouds
behind the front. During the day Monday...gusty southwest to west
winds along with scattered/broken MVFR to low VFR ceilings look
to spread through the CWA as the upper low lifts east northeast
across the Central Plains.

&&

.PREV DISCUSSION... /Issued 218 PM CST Sun Jan 21 2018/

DISCUSSION...
Main concern for this forecast package is the severe weather
potential over the next 8 to 10 hours across portions of eastern
Oklahoma and western Arkansas.

Deep layer moisture has increased today per blended TPW products,
especially across parts of the area to the southeast of I-44. In
response, instability has increased some over the past few hours
areawide, with mesoanalysis showing MUCAPEs currently from
500-1000 J/kg in parts of far southeast Oklahoma. Scattered
showers have developed early this afternoon within the moist axis,
although no lightning strikes have yet been detected to the north
of the Red River. Some destabilization should continue through the
mid to late afternoon hours, with strong wind fields supporting at
least some potential for initial low-topped supercell development
and an eventual transition to a linear structure. Damaging winds
will be the main severe weather threat, with tornado potential
being a secondary concern. Very high low level shear exists in
parts of far southeast Oklahoma and west central Arkansas, which
is consistent with local ensembled updraft helicity progs, and as
such, the highest chance of a tornado will be located in this
region, likely to the south and east of a line from Ozark to Fort
Smith to Wilburton to Antlers. That being said, a nonzero tornado
threat will exist almost all the way north to I-44. Instability
will diminish through the evening hours, with the shower and
thunderstorm chance ending between midnight and 3 am Monday.

Wraparound cloud cover will overspread mainly northeast Oklahoma
and northwest Arkansas during the day Monday, leading to a cloudy
and blustery day, as westerly winds should also gust to near 40
mph at times. A Wind Advisory may be required tomorrow for some
areas north of I-40. The windy conditions, low relative
humidities, and lower cloud cover in parts of east central and
southeast Oklahoma could lead to an increased fire danger tomorrow
afternoon in locations that do not receive appreciable rainfall
today and tonight.

Tuesday through Thursday should be fairly quiet with temperatures
near to above normal and dry conditions. Fire danger may increase
some on Thursday as winds increase ahead of the next storm system
that will move through Friday and into Saturday. Moisture does not
look as abundant ahead of this system, with no more than an
isolated thunderstorm chance across southeast Oklahoma and west
central Arkansas Friday night. Cooler and drier weather will
arrive behind the system to close out next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  49  29  54 /  10  10   0   0
FSM   42  53  32  54 /  90   0   0   0
MLC   42  52  30  55 /  40   0   0   0
BVO   40  47  28  52 /  10  10   0   0
FYV   41  46  29  49 /  90  10   0   0
BYV   41  47  29  48 / 100  10  10   0
MKO   39  49  28  52 /  50   0   0   0
MIO   40  45  28  50 /  70  10  10   0
F10   40  50  29  54 /  20   0   0   0
HHW   42  56  32  57 /  90   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....20
Hazardous weather outlook, Jan 21, 5:05 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
505 PM CST Sun Jan 21 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
505 PM CST Sun Jan 21 2018

...Tornado Watch for Western Arkansas and parts of Eastern Oklahoma...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA....Along and east of a line from the northwest tip of
            Arkansas to just of Hugo, Oklahoma.
	ONSET...Now through 1am.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Along and east of a line from Miami, Oklahoma to near
           Durant, Oklahoma.
	ONSET...Now through 1am.

FLASH FLOOD.
	RISK...Limited.
	AREA...Along and east of a line from Miami, Oklahoma to near
           Durant, Oklahoma.
	ONSET...Now through 1am.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Mainly west of a Highway 75 in eastern Oklahoma.
	ONSET...Now through 10pm.

DISCUSSION...
There is some potential for an isolated tornado this evening in
western Arkansas and parts of eastern Oklahoma as thunderstorms
continue to increase and winds aloft become more favorable for
storms.  There is also the risk for a few damaging winds gusts
and isolated reports of hail near quarter size.  The greatest
tornado potential, albeit limited, is expected to be along and
east of a line from Hugo to Fort Smith to Green Forest.  The storms
will shift east and out of the area near or a little after
Midnight.

While storm motions will be fast, training of storms across
the same locations could result in locally excessive rainfall
with some risk of flooding.

Drier air coming in from the west with gusty winds will promote
some enhancement of fire spread in eastern Oklahoma this evening
behind the storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...Limited Fire Weather Potential.
TUESDAY...No Hazards.
WEDNESDAY...No Hazards.
THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Gusty winds behind the cold front will result in some enhancement
of the fire spread potential tomorrow in eastern Oklahoma and
northwest Arkansas.  The higher potential is likely to be in
southeast Oklahoma and west-central Arkansas.

The next weather system to approach the region could result in
some thunderstorm activity on Friday.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jan 21, 5:36 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
536 PM CST SUN JAN 21 2018

OKZ073-220000-
Pittsburg OK-
536 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PITTSBURG COUNTY
UNTIL 600 PM CST...

At 536 PM CST, a strong thunderstorm was located near Ashland, moving
northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations in or near the path include...
Mcalester...                      Kiowa...
Savanna...                        Ashland...
Haywood...                        Arpelar...

LAT...LON 3509 9592 3481 9564 3468 9596 3468 9609
      3482 9609
TIME...MOT...LOC 2336Z 227DEG 33KT 3474 9604
Special weather statement, Jan 21, 5:55 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
555 PM CST SUN JAN 21 2018

OKZ070-071-220030-
Muskogee OK-McIntosh OK-
555 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCINTOSH AND CENTRAL
MUSKOGEE COUNTIES UNTIL 630 PM CST...

At 555 PM CST, a strong thunderstorm was located near Vivian, moving
northeast at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Eufaula...                        Checotah...
Rentiesville...                   Stidham...
Lake Eufaula State Park...        Vivian...
Onapa...

This includes Interstate 40 in Oklahoma between mile markers 256 and
274.

LAT...LON 3562 9559 3542 9527 3530 9548 3530 9550
      3527 9552 3522 9561 3522 9562 3523 9562
      3524 9560 3525 9561 3522 9568 3520 9568
      3520 9571 3525 9577
TIME...MOT...LOC 2355Z 216DEG 41KT 3527 9568
Special weather statement, Jan 21, 6:02 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Tulsa OK
602 PM CST SUN JAN 21 2018

ARZ019-220030-
Crawford AR-
602 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CRAWFORD COUNTY UNTIL 630
PM CST...

At 602 PM CST, a strong thunderstorm was located over Van Buren,
moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Cedarville...                     Mountainburg...
Alma...                           Mulberry...
Dyer...                           Chester...
Rudy...                           Lake Fort Smith...
Figure Five...                    Kibler...
Concord...                        Shibley...
Furry...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 2 and 18.
 Interstate 540 between mile markers 1 and 4.
 Interstate 49 between mile markers 22 and 38.

A tornado watch remains in effect until 1100 PM CST for northwestern
and west central Arkansas.

LAT...LON 3565 9407 3558 9407 3558 9406 3537 9426
      3540 9435 3542 9435 3545 9440 3575 9426
      3566 9406
TIME...MOT...LOC 0002Z 213DEG 34KT 3545 9432
Special weather statement, Jan 21, 6:04 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
604 PM CST SUN JAN 21 2018

OKZ076-220030-
Le Flore OK-
604 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LE FLORE COUNTY
UNTIL 630 PM CST...

At 604 PM CST, a strong thunderstorm was located 12 miles west of
Octavia, moving northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations in or near the path include...
Whitesboro...                     Muse...
Big Cedar...                      Honobia...

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3468 9494 3483 9487 3462 9458 3451 9477
      3451 9494
TIME...MOT...LOC 0004Z 213DEG 34KT 3450 9492
Special weather statement, Jan 21, 6:34 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
634 PM CST SUN JAN 21 2018

OKZ076-220100-
Le Flore OK-
634 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LE FLORE COUNTY
UNTIL 700 PM CST...

At 634 PM CST, a strong thunderstorm was located 6 miles northeast of
Muse, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Poteau...                         Heavener...
Wister...                         Howe...
Heavener Runestone State Park...  Lake Wister State Park...
Hodgen...

A tornado watch remains in effect until 1100 PM CST for southeastern
Oklahoma.

LAT...LON 3474 9485 3508 9469 3496 9445 3483 9445
      3465 9470
TIME...MOT...LOC 0034Z 213DEG 33KT 3476 9472
Special weather statement, Jan 21, 6:41 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Tulsa OK
641 PM CST SUN JAN 21 2018

ARZ029-220115-
Sebastian AR-
641 PM CST SUN JAN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEBASTIAN COUNTY UNTIL
715 PM CST...

At 641 PM CST, a strong thunderstorm was located 3 miles southwest of
Hartford, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Fort Smith...                     Greenwood...
Mansfield...                      Hackett...
Hartford...                       Huntington...
Midland...                        Excelsior...
Burnville...                      Jenny Lind...
Patterson...                      Arkola...
Crossroads...                     Witcherville...
Dayton...                         Milltown...
Rye Hill...

A tornado watch remains in effect until 1100 PM CST for west central
Arkansas...and southeastern Oklahoma.

LAT...LON 3516 9410 3514 9412 3514 9414 3513 9414
      3508 9420 3508 9422 3506 9425 3506 9423
      3495 9435 3496 9437 3495 9438 3495 9441
      3493 9444 3494 9445 3515 9444 3531 9436
TIME...MOT...LOC 0041Z 213DEG 33KT 3499 9443

The radar

The Western Arkansas radar (KSRX), 25 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Sebastian

When
January 21, 6:56 PM CST to 7:03 PM CST
Where
Sebastian County, 0.16 mi N of Huntington to 1.59 mi NNW of Crossroads
Rating
EF1
Path length
5.2 mi
Path width
350 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.082, -94.269

This tornado developed on the northwest side of Huntington near the water treatment plant where it uprooted trees and destroyed a metal-framed structure. The tornado moved northeast damaging the roof of a mobile home, damaging a couple chicken houses, blowing down power lines, and uprooting trees. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

Thunderstorm Wind, Sebastian

When
January 21, 7:10 PM CST
Where
Sebastian County, 5 mi SE of Greenwood
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.169, -94.207

Strong thunderstorm winds damaged the roof of a home.

Thunderstorm Wind, Franklin

When
January 21, 7:34 PM CST
Where
Franklin County, 5 mi NE of Charleston
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.351, -93.967

Strong thunderstorm winds blew down large tree limbs.

Tornado, Franklin

When
January 21, 7:40 PM CST to 7:45 PM CST
Where
Franklin County, 0.75 mi N of Sub Rosa to 0.72 mi S of Poping
Rating
EF1
Path length
4.3 mi
Path width
400 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
35.391, -93.950

This tornado snapped the trunks of a few softwood trees, snapped large tree limbs, blew down power lines, and damaged a home. Based on this damage, maximum estimated wind in the tornado was 85 to 90 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729529, 729947, 729948, 729530.